Minnesota, 2010

Hail and Damaging Wind in Minnesota, April 30, 2010

April 30, 2010 · NWS ARX · 2 events in 1 county or zone

A cold front moved across southeast Minnesota in the early afternoon hours of April 30th. Severe thunderstorms developed along the cold front and produced large hail and damaging winds in Houston County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front moved across southeast Minnesota in the early afternoon hours of April 30th. Severe thunderstorms developed along the cold front and produced large hail and damaging winds in Houston County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 30, 5:45 AM CST, 6 hours 38 minutes earlier.

Area forecast discussion, Apr 30, 5:45 AM CST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
645 AM CDT FRI APR 30 2010

.UPDATED...

MESO MODELS...ARXWRF/NMM/NAM12/RUCWRF...POINT TO DIMINISHING TREND
IN AREAL COVERAGE OF THE PCPN ACROSS THE REGION...AS AN UPPER LEVEL
SHORTWAVE TROUGH LIFTS TO THE NORTH AND A LOW LEVEL JET DECREASES TO
THE SOUTH. 88-D RADAR IMAGERY SUPPORTS THIS TREND. WILL UPDATE THE
FORECAST FOR THIS MORNING TO ACCOUNT FOR THE DECREASING PCPN
CHANCES...BUT WILL NOT PULL THEM OUT COMPLETELY...NOT YET. A MID
MORNING UPDATE MAY BE NECESSARY IF IT DEFINITELY LOOKS LIKE A DRY
REST OF THE MORNING.

THE AFTERNOON STILL LOOKS GOOD FOR CONVECTION TO DEVELOP ALONG/AHEAD
OF THE COLD FRONT JUST TO THE WEST. THE X-FACTOR REMAINS THE AMOUNT
OF INSTABILITY THAT CAN BE BUILT...AS SHEAR IS QUITE HIGH. IF
500-1000 J/KG OF ML/MUCAPE CAN BE REALIZED...THE SEVERE THREAT WILL
BE THERE. CONDITIONS WILL HAVE TO BE MONITORED VERY CLOSELY THROUGH
THE DAY...WITH THE 3 TO 9 PM TIME FRAME STILL LOOKING LIKE THE MORE
FAVORABLE TIME FOR THUNDERSTORMS. AS TO HOW STRONG THEY GET WILL
HINGE ON THE INSTABILITY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, Apr 30, 10:33 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1133 AM CDT FRI APR 30 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1133 AM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL SWEEP ACROSS THE REGION THIS AFTERNOON AND
EVENING...WITH A LINE OF THUNDERSTORMS EXPECTED ALONG THIS
BOUNDARY. SOME OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE SEVERE WEATHER. DAMAGING WINDS LOOK TO BE THE PRIMARY
THREAT...ALTHOUGH SOME LARGE HAIL AND ISOLATED TORNADOES COULD ALSO
OCCUR. THE MOST FAVORABLE TIME FOR A SEVERE WEATHER THREAT WILL BE
BETWEEN NOON AND 9 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SMALL CHANCE FOR THUNDERSTORMS THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM NOON TO 9 PM TODAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO ADDITIONAL CALLS ARE SCHEDULED.

04

In the hours before

Special weather statement, Apr 30, 11:34 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1234 PM CDT FRI APR 30 2010

IAZ011-MNZ079-087-088-094>096-WIZ032-033-041-053-301830-
ALLAMAKEE-BUFFALO-FILLMORE-HOUSTON-LA
CROSSE-MOWER-OLMSTED-TREMPEALEAU-VERNON-WABASHA-WINONA-
1234 PM CDT FRI APR 30 2010

...STRONG THUNDERSTORMS EXPECTED...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 41 MILES SOUTHWEST
OF PRESTON TO 55 MILES SOUTH OF PRESTON...MOVING NORTHEAST AT 75 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  WYKOFF AND HARMONY BY 100 PM CDT...
  PRESTON AND MABEL BY 105 PM CDT...
  CHATFIELD AND SPRING GROVE BY 110 PM CDT...
  CALEDONIA BY 115 PM CDT...
  ST. CHARLES AND DOVER BY 120 PM CDT...
  LEWISTON AND HOKAH BY 125 PM CDT...
  ROLLINGSTONE AND FRENCH ISLAND BY 130 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

04
Local storm report, Apr 30, 11:49 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1249 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     HAIL             2 N WAUCOMA             43.08N 92.03W
04/30/2010  E0.25 INCH       FAYETTE            IA   PUBLIC

            WIND GUSTS OF 30 TO 35 MPH AS WELL. ON WINNESHIEK-FAYETTE
            COUNTY LINE.

&&

SHEA
Local storm report, Apr 30, 12:23 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
123 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     HAIL             CALEDONIA               43.63N 91.50W
04/30/2010  E0.75 INCH       HOUSTON            MN   AMATEUR RADIO

&&

DAVIS
Special weather statement, Apr 30, 12:23 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
123 PM CDT FRI APR 30 2010

IAZ011-MNZ088-095-096-WIZ029-032>034-041-042-053-301915-
ALLAMAKEE-BUFFALO-CLARK-FILLMORE-HOUSTON-JACKSON-LA
CROSSE-MONROE-TREMPEALEAU-VERNON-WINONA-
123 PM CDT FRI APR 30 2010

...STRONG THUNDERSTORMS EXPECTED...

AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST
OF WINONA TO 7 MILES EAST OF CALEDONIA...MOVING NORTHEAST AT 60 MPH.

NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF
MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  STOCKTON AND HOKAH BY 130 PM CDT...
  ROLLINGSTONE AND COON VALLEY BY 135 PM CDT...
  TREMPEALEAU AND ONALASKA BY 140 PM CDT...
  WEST SALEM AND GALESVILLE BY 145 PM CDT...
  SPARTA AND ARCADIA BY 150 PM CDT...
  FORT MC COY AND FRANKLIN BY 200 PM CDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

04

The radar

The La Crosse radar (KARX), 32 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Houston

When
April 30, 12:23 PM CST
Where
Houston County, 0.29 mi NNE of Caledonia
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.634, -91.497

Thunderstorm Wind, Houston

When
April 30, 12:30 PM CST
Where
Houston County, 2.8 mi WSW of River Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
43.808, -91.367

Strong thunderstorm winds tore a roof off a shed across the street from the WXOW television station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222038, 222043.